Excessive Bleeding with Copper IUD

by Kimmi in need
(Columbus, Ohio)

Hello Wray, I took your advice on switching from the Nuvaring (5-year stint) to the copper iud. Since I've had the copper iud, I have experienced excessive bleeding with menstrual cycle lasting for 3 weeks or more (have to use progesterone, but some times that doesn't help).

I'm currently using Kal progesterone cream that is 500 mg in the 4 oz tube. The recommendations are 1/4 teaspoon twice daily. Unfortunately my cycle cycle (Sept 16th) has been continuing to this day. I went to the OBGYN this evening and he stated that I would have to choose another option such as the Mirena or birth control bills (loestrin-the one he gave me to stop excessive bleeding to start tonight).

Can progesterone cream help regulate the cycle with the copper iud? If so, what can I do? I'm bipolar 2 as well and I really didn't want to bother with hormones that could possibly interrupt my hormonal balance. Please advise and thank you.

Comments for Excessive Bleeding with Copper IUD

Click here to add your own comments

Oct 19, 2011
Kimmi
by: Anonymous

From the information you provided it doesn't sound like you are taking nearly enough progesterone. The 4oz tube you have has only 500mgs total in the tube? Or is that per ounce? If it is correct that there is only 500mgs per 4 ounce tube, Wray recommends taking 100-200mgs per day. Your tube hasn't nearly the amount of USP progesterone you need. I know Wray will respond soon with more information, but I just thought I'd comment on your dosing. Sounds like you need much more.

Lisa

Oct 19, 2011
Excessive Bleeding with Copper IUD
by: Kimmi in need-Correction

Hello Wray or (Lisa):

I need to make a correction in regards to the Kal progesterone cream. Per the label, it is 500 mg of pure progesterone per ounce (2000 mg per bottle).

In exploring with various types, I definitely like this one as it absorbs quite well.

How many teaspoons should I use a day? How often?

Please keep in mind that I've always had irregular cycles that is why I was on hormonal birth control (I didn't know if this was relevant).

Any suggestions would be appreciated. Thank you for your time.

Oct 20, 2011
Excessive Bleeding with Copper IUD
by: Wray

Hi Kimmi The copper T can cause heavier bleeding than normal in some women, it did with me. But not for 3 weeks. The amount of progesterone you are using won't help, it has to be about 400mg/day or more to stop heavy bleeding. I don't advise using the Mirena, that will also fill you full of hormones, but synthetic ones. Progestins drop progesterone levels, not what you need. in fact all Contraceptives have the potential to cause harm. See this comment here for Annette's struggle after stopping them. The progesterone will be able to help regulate your cycle, but you will have to use far more than you are doing. Please see our page on How to use progesterone cream for more info. If you're bipolar, please have a vitamin D test done, it could be you are too low in it, see here and
here. For more info see the Vitamin D Council, GrassrootsHealth Birmingham Hospital and Vitamin D Links websites. The minimum dose should be 5000iu's/day, and the blood level 70-100ng/ml, and not the 30ng/ml labs and doctors say is adequate. Take care Wray

Oct 20, 2011
Excessive Bleeding with Copper IUD
by: Kimmi in need

Hello Wray:

In regards to the 400 mg of progesterone cream, is that around 3-4 teaspoons a day? That seems extremely high. I think maybe a tespoon or two yeilding 100-200 mg would be a reasonably amount.

When I first wrote you after switching to the copper iud, you stated to start at Day 8. Is this still correct? If so, what day should I end it (say for instance, Day 8-Day 28 or just continue until I get my menstrual cycle)? Please keep in mind that I am 35 years old.

Thank you for the advice on the Vitamin D as Columbus, OH is further from the equator which means there is limited sunlight (if any) in the winter months.


Oct 22, 2011
Excessive Bleeding with Copper IUD
by: Wray

Hi Kimmi Thanks for the correction, unlike Lisa I didn't pick it up! The cream you are using is not strong, it only has 16.6mg progesterone per ml of cream. Currently you say you are using 1/2 tsp per day, 1/2tsp is 2.5ml, which is giving you 41.5mg or progesterone. I said you needed 400mg/day or more to stop heavy bleeding. If you want to try this you would need 24ml of cream per day, or nearly 5 tsp. I normally recommend 100-200mg/day, but this won't normally stop heavy bleeding, but you could try it, although I suggest you use 200mg/day. This would require 12ml of cream or nearly 2 1/2 tsp. Take care Wray

Jul 19, 2013
Copper Supplementation
by: Anonymous

If I am deficient in copper will that have an effect of the way progesterone acts in my body?

Jul 20, 2013
Copper Supplementation
by: Wray

Hi there Progesterone does suppress copper slightly, whereas oestrogen increases it. If you are deficient and want to use progesterone, then I suggest you take slightly more to compensate. Take care Wray

Aug 22, 2015
copper coil
by: Anonymous

Hi wray i just wanted to ask. Is the copper coil still as affective for contraception if i use progestrone cream also. I have heavy periods but i want to try a higher doses of progestrone. Will it stop the contraception of the coil.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...